Alert archive / Kentucky / Tornado Warnings in 2023

Tornado Warning 16, NWS Jackson, KY

July 2, 2023Bath County, Menifee County, Montgomery County, Kentucky

NWS Jackson, KY issued this tornado warning at Jul 2, 2023, 5:22 PM EDT for Bath County, Menifee County, Montgomery County, Kentucky. It was in force for 23 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2023, 5:22 PM EDT (21:22 UTC)
Expired
Jul 2, 2023, 5:45 PM EDT
In force
23 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Bath County, KY, Menifee County, KY, Montgomery County, KY

The radar

The Jackson,KY radar (KJKL), 55 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:23 PM EDTTSTM WND DMG1 Nw Means, KYA tree was reported to be down near 377 Whispering Pines Road blocking the roadway. The event time is radar estimated.
Jul 2, 5:27 PM EDTTSTM WND DMG2 Nnw Cornwell, KY2 trees were reported to have been blown down blocking the road near 2224 East Fork Road Means, KY. The event time is radar estimated.
Jul 2, 5:30 PM EDTTSTM WND DMG1 Nw Rothwell, KYA tree was reported to be down on a powerline near 107 Hidden Valley Spur Road. The event time is radar estimated.
Jul 2, 5:40 PM EDTHAIL 1Frenchburg, KYCounty EM reported quarter size hail starting at the intersection of 460 and KY-36 and running northeast to the intersection of KY-36 and Old Beaver Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 4:42 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

792 
WFUS53 KJKL 022122
TORJKL
KYC011-165-173-022145-
/O.NEW.KJKL.TO.W.0016.230702T2122Z-230702T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service JACKSON KY
522 PM EDT Sun Jul 2 2023

The National Weather Service in JACKSON KY has issued a

* Tornado Warning for...
  Southeastern Montgomery County in east central Kentucky...
  Southeastern Bath County in east central Kentucky...
  Northern Menifee County in east central Kentucky...

* Until 545 PM EDT.
    
* At 522 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Clay Lick, or 7 miles west of Frenchburg, moving
  east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Frenchburg around 535 PM EDT.
  Scranton around 540 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3793 8382 3802 8384 3808 8354 3795 8350
TIME...MOT...LOC 2122Z 260DEG 38KT 3799 8376 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

VORST
2 follow-up statements
188 
WWUS53 KJKL 022138
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
538 PM EDT Sun Jul 2 2023

KYC173-022147-
/O.CAN.KJKL.TO.W.0016.000000T0000Z-230702T2145Z/
Montgomery KY-
538 PM EDT Sun Jul 2 2023

...THE TORNADO WARNING FOR SOUTHEASTERN MONTGOMERY COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has !** 
weakened. moved out of the warned area. Therefore, the warning has 
been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
east central Kentucky.

LAT...LON 3794 8367 3805 8370 3808 8354 3795 8350
TIME...MOT...LOC 2137Z 261DEG 36KT 3799 8359 

$$

KYC011-165-022145-
/O.CON.KJKL.TO.W.0016.000000T0000Z-230702T2145Z/
Bath KY-Menifee KY-
538 PM EDT Sun Jul 2 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
SOUTHEASTERN BATH AND NORTHEASTERN MENIFEE COUNTIES...
    
At 537 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Ratlitt, or near Frenchburg, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Bath and northeastern Menifee Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3794 8367 3805 8370 3808 8354 3795 8350
TIME...MOT...LOC 2137Z 261DEG 36KT 3799 8359 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

VORST
796 
WWUS53 KJKL 022143
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
543 PM EDT Sun Jul 2 2023

KYC011-165-022153-
/O.EXP.KJKL.TO.W.0016.000000T0000Z-230702T2145Z/
Bath KY-Menifee KY-
543 PM EDT Sun Jul 2 2023

...THE TORNADO WARNING FOR SOUTHEASTERN BATH AND NORTHEASTERN MENIFEE
COUNTIES WILL EXPIRE AT 545 PM EDT...
    
The Tornado Warning that was previously in effect has been reissued 
for Menifee County. Please refer to that bulletin for the latest 
severe weather information.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
east central Kentucky.

Remember, a Tornado Warning still remains in effect.

LAT...LON 3794 8367 3805 8370 3808 8354 3795 8350
TIME...MOT...LOC 2143Z 260DEG 38KT 3800 8353 

$$

VORST

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Jul 2, 3:56 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 2, 3:56 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
356 PM EDT Sun Jul 2 2023

.UPDATE...
Issued at 227 PM EDT SUN JUL 2 2023

Once gain blended obs into the forecast, but without substantial
changes. Forecast looks largely on track, with thunderstorms
currently developing over southern IL/IN and western/central KY,
and expected to head into eastern KY during the late afternoon or
evening.

UPDATE Issued at 1040 AM EDT SUN JUL 2 2023

Latest obs have been blended into the forecast, capturing the
precip leaving the area and allowing for at least a brief break at
mid day.

UPDATE Issued at 810 AM EDT SUN JUL 2 2023

Hourly grids were updated based on recent radar and short term
guidance trends. This led to updates to pops for the ongoing areas
or clusters of showers and thunderstorms across central and
eastern KY. This activity should depart to the east and northeast
over the next few hours by late morning. Despite this, guidance
continues to generally show a lull in activity from midday through
much of the afternoon, before development over western and
central KY later in the afternoon and early in the evening that
tracks across eastern KY. That activity if it materializes will
pose mainly a wind threat.

&&

.SHORT TERM...(Today through Monday)
Issued at 510 AM EDT SUN JUL 2 2023

Early this morning, an upper level ridge extended along the Gulf
Coast form TX to FL and into portions of the southeast. Meanwhile
to the north, upper level troughing extended from Quebec into
portions of the Northeast as well as southwest across the OH
Valley to the mid MS Valley to the Arklatex vicinity. Further
west, an upper level ridge was centered over the Southwest Conus
with the axis of this ridge extending northeast to the Dakotas. At
the sfc, two sfc waves were over the Great Lakes vicinity along a
frontal zone that extended from the mid Atlantic states to the
southern Great Lakes to the mid MS Valley region to the Southern
Plains. In the warm sector, areas of clusters of storms were
working across the lower to middle OH Valley regions as moisture
continues to be transported into the region on southwest to west
southwest flow aloft with a LLJ on the order of 30 to 40KT.

Today and tonight, the upper level trough axis will approach from
the west as the upper level ridge becomes centered over the FL
peninsula. The axis of this trough will approach the area though
tonight, but not cross eastern KY until Monday when the ridge
becomes centered off the southeast US coast. Meanwhile, the wavy
frontal zone will remain north and west of the area today with
eastern KY in the warm sector as the initial sfc waves track
across the Great Lakes to the Northeast and a third wave may
develop over the mid MS Valley. This third area of low pressure
should track northwest of the area tonight as it approaches Lake
Erie toward dawn on Monday. At the same time, the sfc front should
gradually move southeast of the OH River late tonight and on
Monday when it should cross the CWA. Unsettled weather should
persist in the short term period as a result.

Although an area of convection will depart to the east and
northeast of the area shortly, some of the convection to the west
may reach the area around or shortly after dawn and work across
the region this morning. This could be limiting factor to the
severe threat later in the day and leads to some uncertainty of
the degree of solar insolation and heating. Convective allowing
models, however, depict recovery from midday through much of the
afternoon before more convection arrives late in the afternoon and
evening. Ahead of that convection, MLCAPE is forecast to peak
generally in the 1500 to 3000 J/kg range late with MUCAPE stronger
in the 2000 to 3500 J/kg range late this afternoon to early this
evening with the higher values north and west and least near the
VA border in southeast KY while bulk shear should range from 30 to
40KT with effective shear also in this range. Line segments with
some cells with supercell characteristics or even a couple of
discrete supercells appear possible across the region. Mid level
lapse rates should be a bit marginal to be ideal for large hail at
generally between 6.5C/km and 7C/km, though the degree of shear
and relative hodograph length would support some large hail mainly
with any more discrete cells. Any discrete cells that interacts
with any leftover outflow could produce a brief isolated tornado.
However, with low level lapse rates forecast to approach 8 C/km
and DCAPE forecast to near 1000 J/kg, damaging winds will be the
primary threat. There is a chance that instances of damaging wind
could be scattered to numerous as depicted by 0Z HREF probabilties
and SPC has increased the severe risk for much of eastern KY to
Enhanced or a 3 out of 5. In addition to the severe risk, any
location that received multiple rounds of heavy rain or training
will have the risk for high water or isolated flash flooding.
Storm motions should be rather quick this afternoon and evening
on the order of 35KT which should limit this threat. However, all
these threats will continue to be highlighted in the HWO and in
social media and webpage posts including a refreshed DSS Packet.

With the passing of a weaker lead shortwave and loss of daytime
heating, the coverage and intensity of convection should wane by
late evening into the early portion of the overnight. However,
convection will remain possible tonight and into the day on
Monday. Another peak in coverage is anticipated toward midday and
the afternoon Monday ahead of the front coinciding with peak
heating. Although a storm or two Monday could have some gusty
winds, the intensity of storms should be considerably less with
much less instability and weaker winds aloft and associated
shear.

Unless debris clouds are substantial today, most locations should
climb well into the mid to upper 80s for most today while lows
tonight should average in the upper 60s with abundant cloud cover
and convection in the area ahead of the front. Ahead of the
boundary on Monday, temperatures should climb to near normal for
this time of year generally in the low to mid 80s (except 70s in
the highest elevations).

.LONG TERM...(Tuesday through Sunday)
Issued at 355 PM EDT SUN JUL 2 2023

Still an unsettled long-term period on tap. The shortwave that
impacted the Ohio Valley during the short term period will finally
shift eastward on Tuesday. However, high pressure across the region
will be weak at best, and models show quite a bit of lingering
moisture and instability just south of the state throughout the
daytime hours. Therefore, expect to remain mostly dry Tuesday, but
can't rule out some isolated to scattered convection in the
afternoon hours, especially near the TN border. The same will hold
true for Wednesday, as weak surface pressure remains across eastern
Kentucky, but a shortwave and more unstable airmass (possible weak
boundary) also interact to our south, bringing scattered pops into
the southern CWA by the afternoon and early evening. Overall, it's
just a messy pattern, with warm and humid air in place, prime to
fire off typical summertime afternoon/evening convection across the
region.

The regime begins to change on Thursday however, as a defined
frontal system sets up west of the state during the morning hours,
and begins to push eastward throughout the day. This front will be
connected to a low pressure system well to our north, shifting east
across north-central Quebec throughout the day. Obviously the
farther away you get from the center of the best energy, the weaker
the boundary and impacts...but that doesn't mean we won't see some
weather from it. It will be an odd system, pushed forward by a
longwave trough sinking southward into the Central Conus. The front
will make it into western/central KY by Thursday evening, but models
seem to slow it's progression so that it takes most of Friday into
Friday night before it finally makes it all the way through eastern
Kentucky. Again, this is a messy pattern, and there has been quite a
bit of model uncertainty over the last week, so this is no exception
- confidence in exact timing and impacts are therefore a bit low.
But there is at least decent agreement of this lingering boundary
and continued scattered to likely rain and thunderstorm chances from
Thursday through Friday as a result. Given the weaker state of the
frontal boundary, models also show weakening of convection during
the overnight hours Thursday night, re-surging during the daytime
hours on Friday.

Even after the boundary finally shifts east of the state on
Saturday, it will still be in close enough proximity to spark off
more scattered showers and thunderstorms across the day, especially
in our eastern CWA. The GFS also has some lingering afternoon
convection across much of the central portion of the state, likely
due to some weak shortwaves moving over the state - which is
reflected in the scattered pops across much of the CWA from the NBM.

Unfortunately the weather pattern doesn't get much better to round
out the weekend. A larger shortwave is predicted to pass through the
state during the day Sunday, with both the GFS and ECMWF showing
likely pops across the state, especially in the afternoon and
evening. NBM is going mainly scattered, but given that it's day 8,
and there is still plenty of uncertainty, not going to increase pops
at this time.

As far as temperatures, without any large airmass changes (other
than the weak front moving through Thursday and Friday),
temperatures are expected to remain fairly steady-state through the
period. Daytime temps will be warmest ahead of the front, starting
in the mid 80s on Tuesday, and peaking in the upper 80s just before
it's passage on Thursday. Friday through Sunday will drop slightly
back into the low to mid 80s. Either way, with so much moisture in
the air, expect it to be humid and feel warmer than it really is.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 227 PM EDT SUN JUL 2 2023

VFR conditions prevailed at the start of the period. Thunderstorms
were occurring in southern IL/IN into western/central KY. These
will continue to develop and head east, with the most likely time
for activity here during the evening hours. Some of them may
contain hail and strong winds, in addition to IFR or worse
conditions. Thunderstorms should depart to the east overnight.
After this, much of the area is forecast to have MVFR ceilings
develop from the predawn hours into Monday morning. However, there
is only modest confidence in the occurrence of these ceilings.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAL/JP
SHORT TERM...JP
LONG TERM...JMW
AVIATION...HAL
Hazardous weather outlook, Jul 2, 4:49 PM EDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
449 PM EDT Sun Jul 2 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
449 PM EDT Sun Jul 2 2023

...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are expected, especially during the evening hours.
Some of them could be severe, with damaging winds being the main
threat. However, hail and locally heavy rainfall will also be
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible at times from Monday through Saturday,
mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any occurrences of wind damage, hail,
or flooding through tonight.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:39 AM EDTSpecial Weather StatementJKLEstill, Jackson, Laurel, Pulaski, Rockcastle51 min
Jul 2, 6:14 AM EDTSpecial Weather StatementJKLBath, Montgomery, Powell46 min
Jul 2, 7:00 AM EDTSpecial Weather StatementJKLJohnson, Wolfe45 min
Jul 2, 7:14 AM EDTSpecial Weather StatementJKLBreathitt, Owsley46 min
Jul 2, 7:50 AM EDTSpecial Weather StatementJKLBell25 min
Jul 2, 7:54 AM EDTSpecial Weather StatementJKLClay36 min
Jul 2, 8:04 AM EDTSpecial Weather StatementJKLWhitley26 min
Jul 2, 8:21 AM EDTSpecial Weather StatementJKLHarlan24 min
Jul 2, 8:24 AM EDTSpecial Weather StatementJKLWhitley36 min
Jul 2, 8:48 AM EDTSpecial Weather StatementJKLMcCreary27 min
Jul 2, 8:52 AM EDTSpecial Weather StatementJKLPike38 min
Jul 2, 9:50 AM EDTSpecial Weather StatementJKLBell25 min
Jul 2, 4:58 PM EDTSevere Thunderstorm Warning Considerable damage threatJKLBath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more47 min
Jul 2, 5:06 PM EDTTornado WarningJKLBath, Menifee, Montgomery, Powell24 min
Jul 2, 5:35 PM EDTSevere Thunderstorm Warning Considerable damage threatJKLBath, Breathitt, Elliott, Estill, Fleming, Johnson and 7 more40 min
Jul 2, 5:41 PM EDTTornado WarningJKLBath, Menifee, Morgan, Rowan8 min
Jul 2, 6:11 PM EDTSevere Thunderstorm WarningJKLBreathitt, Elliott, Estill, Floyd, Johnson, Knott and 7 more49 min
Jul 2, 6:19 PM EDTSpecial Weather StatementJKLEstill26 min
Jul 2, 6:24 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Owsley36 min
Jul 2, 6:50 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Owsley25 min
Jul 2, 6:54 PM EDTSpecial Weather StatementJKLWolfe36 min
Jul 2, 6:59 PM EDTSpecial Weather StatementJKLMartin31 min
Jul 2, 7:05 PM EDTSpecial Weather StatementJKLBreathitt, Lee25 min
Jul 2, 7:08 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Martin, Pike37 min
Jul 2, 7:34 PM EDTSpecial Weather StatementJKLBreathitt26 min
Jul 2, 7:46 PM EDTSpecial Weather StatementJKLFloyd29 min
Jul 2, 7:56 PM EDTSevere Thunderstorm WarningJKLBath, Estill, Fleming, Lee, Menifee, Montgomery and 4 more49 min

Nearby

Tornado Warnings in Kentucky, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.